North Dakota, 2004

Blizzard in North Dakota, March 10, 2004

March 10, 2004 · NWS BIS · 6 events in 6 counties and zones

The high wind event of March 10th brought afternoon and evening snow showers to central North Dakota. The snow combined with the high wind reduced visibilities to less and one quarter mile (1/4 mile) and in some areas visibilities lowered to near zero at times causing blizzard condtions.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

The high wind event of March 10th brought afternoon and evening snow showers to central North Dakota. The snow combined with the high wind reduced visibilities to less and one quarter mile (1/4 mile) and in some areas visibilities lowered to near zero at times causing blizzard condtions. The North Dakota Highway Patrol and Department of Transportation closed down portions of highway 83 between Minot and Bismarck due to the extremely hazardous conditions caused by the snow and blowing snow. No travel was advised for the secondary roads in central North Dakota due to the snow, blowing snow and reduced visibilities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Mar 10, 2:30 PM CST, 0 minutes earlier.

Area forecast discussion, Mar 10, 2:30 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
230 PM CST WED MAR 10 2004

.SHORT TERM...
FORECAST CONCERNS INITIAL WIND THEN TEMPERATURES AND PCPN CHANCES.

MODEL SOUNDINGS INDICATING RATHER ADIABATIC LAYER TO 850MB WITH 40
TO 45 KTS TO MIX DOWN AT 00Z. COULD BE MARGINAL HIGH WIND
WARNING/ADVISORY EARLY. WILL LIKELY EXTEND WARNING INTO EVENING
HOURS AND MONITOR CENTRAL ND TO SEE IF WARNING NEEDS TO BE PUSHED
EAST. OTHERWISE REMAINDER WILL STAY IN ADVISORY FOR EVENING. SHSN
HAVE REDUCED VSBY DOWN TO ZERO WHEN COMBINED WITH WIND. FROM SAT
IMAGERY AND REGIONAL 88D INFO AS MID LEVEL CIRCULATION TRACKS EAST
ANY SNOW WILL CONFINED TO FAR EASTERN FA EARLY THIS EVENING BEFORE
EXITING. COLDEST AIR JUST CLIPS FAR NE COUNTIES TONIGHT HOWEVER WITH
SECONDARY COLD FRONT SWEEPING THROUGH ALONG WITH CLEARING AND
DIMINISHING WIND WILL SEE COLDER TEMPERATURES WITH SINGLE DIGITS IN
NE WITH TEENS ELSEWHERE.

COLD SNAP SHORT LIVED AS RETURN FLOW/WARM ADVECTION RETURNS
THURSDAY. TEMPERATURES SHOULD RECOVER NICELY ALONG WITH FAIR AMOUNT
OF SOLAR.

BAROCLINIC ZONE SETS UP ON NORTH SIDE OF SURFACE LOW AHEAD OF NEXT
WAVE LATE WORK WEEK INTO SATURDAY. COULD INITIALLY SEE MIXED PCPN
BEFORE COLUMN COOLS SUFFICIENTLY FOR -SN.

.LONG TERM...
TIMING DIFFERENCES EARLY IN LONG TERM PERIOD WITH PASSAGE OF MID
LEVEL WAVE AND ASSOCIATED SURFACE FEATURES. AS A RESULT WILL
MAINTAIN CHANCES OF PCPN SATURDAY NIGHT. NEXT SIGNIFICANT WAVE TO
IMPACT AREA WILL BE TUE-WED. INITIALLY LOOKS LIKE LIQUID DURING DAY
WITH MIX/CHANGE OVER DURING NIGHT TIME. MINIMAL CHANGES TO
TEMPERATURES AS RELATIVELY ZONAL FLOW SHOULD KEEP TEMPERATURES
SEASONAL.

&&

.BIS...HIGH WIND WARNING UNTIL 9PM WEST OF A LINE FROM MOT TO BIS.
WIND ADVISORY REMAINDER TONIGHT.

&&

VOELKER
Hazardous weather outlook, Mar 10, 4:40 AM CST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
440 AM CST WED MAR 10 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-111039-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND-
OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-
SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
440 AM CST WED MAR 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHWEST WINDS THROUGH THE LATE AFTERNOON HOURS FOR WESTERN
AND CENTRAL NORTH DAKOTA. SUSTAINED WINDS OF 35 MPH WITH GUST TO
NEAR 55 MPH IS EXPECTED OVER WESTERN NORTH DAKOTA WHERE A HIGH WIND
WARNING IS IN EFFECT AND SUSTAINED WINDS OF 30 MPH WITH GUST TO 45
MPH IS EXPECTED OVER CENTRAL NORTH DAKOTA WHERE A WIND ADVISORY IS IN
EFFECT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT ANY WIND DAMAGE TO THE NATIONAL WEATHER
SERVICE OFFICE IN BISMARCK.

TURNER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 blizzard. Local standard time, as filed.

Blizzard, Burleigh

When
March 10, 2:30 PM CST to 7:30 PM CST
Where
Burleigh forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

Blizzard, Emmons

When
March 10, 2:30 PM CST to 7:30 PM CST
Where
Emmons forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

Blizzard, McLean

When
March 10, 2:30 PM CST to 6:00 PM CST
Where
McLean forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Blizzard, Mercer

When
March 10, 2:30 PM CST to 6:00 PM CST
Where
Mercer forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.309, -101.831 (the zone’s center; the record gives no point)

Blizzard, Oliver

When
March 10, 2:30 PM CST to 6:00 PM CST
Where
Oliver forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.115, -101.340 (the zone’s center; the record gives no point)

Blizzard, Morton

When
March 10, 3:30 PM CST to 7:30 PM CST
Where
Morton forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2004Every state in 2004This day in weather historyWarnings in North Dakota, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386792, 5386793, 5386794, 5386795, 5386797, 5386796.